Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 12, NWS El Paso, TX

February 25, 2023Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this wind advisory at Feb 25, 2023, 4:59 AM MST for Grant County, Hidalgo County, New Mexico. It took effect at Feb 26, 2023, 9:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 4:59 AM MST (11:59 UTC)
In effect from
Feb 26, 2023, 9:00 AM MST
Expired
Feb 26, 2023, 9:00 PM MST
In force
12 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 12.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 25, 4:38 AM MST, 21 minutes earlier.

Area forecast discussion, Feb 25, 4:38 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
438 AM MST Sat Feb 25 2023

...New AVIATION...

.SYNOPSIS...
Issued at 232 AM MST Sat Feb 25 2023

Today's Borderland weather be the literal calm before the storm,
with dry conditions under a mix of high clouds and breaks of sun,
light winds, and mild temperatures. Tomorrow, the next Pacific
storm system arrives. It will bring another day of strong winds,
and isolated lowland rain showers, and scattered mountain snow
showers. We are expecting winds to exceed 40 mph with gusts over
65 mph, with widespread blowing dust, very much like the last
storm this past Wednesday. Rain and snow amounts are expected to
be pretty light, with just a couple inches of snow in the area
mountains. A cold front will also push through Sunday for a
noticeably cooler day. We'll stay cooler for the front end of the
week, with breezy afternoons. Another storm drops in Thursday
with more cool air, windy conditions, and another chance for rain
and snow.

&&

.SHORT TERM...
(Today and tonight)
Issued at 232 AM MST Sat Feb 25 2023

Not much to discuss here. We are going to see a fair and mild day
across Southern New Mexico and Far West Texas ahead of tomorrow's
storm system. Broad SW flow aloft will keep a steady stream of
high-level subtropical moisture tracking over the region, with a
mix of high clouds and sunshine. Southerly surface winds will help
to add about 3-5 degrees to our afternoon temperatures, with
afternoon highs 7-10 degrees above the daily averages. Unlike
tomorrow, winds will generally be light.

Overnight, a weak impulse aloft tracks in from the southwest.
Along with the high and upper-mid level moisture we should see a
thickening and lowering of clouds, and maybe a few light sprinkles
over the SE portions of the forecast area. Overnight low temps
will be warmer with the abundant clouds. Otherwise more fair
weather, with relatively mild temperatures and light winds

&&

.LONG TERM...
(Sunday through Friday)
Issued at 232 AM MST Sat Feb 25 2023

The long term starts with a blow, as the next Pacific storm system
swings in from SCAL and tracks just south of the Four Corners,
across N AZ and N NM. As is typical of late winter, these systems
are wanting to pass to our north, which places our region under
the drier and windier sector of the storm. We will see a 125kt
jet slide over the CWFA, timed almost perfectly for max heating
and deepest mixing. We look to mix up to 680mb/6900 ft agl, which
gets us into 50-60kt winds. A 987mb lee low over E CO, and a cold
front pushing in from the west, will make for a perfectly oriented
SW/NE tight gradient, which will align well with winds aloft. Thus
we anticipate most of the region getting winds of 40+mph with
gusts 60-70mph. Thus we have flow High Wind Warnings for all but
the far western lowlands, where they will be under a wind
advisory. The timing looks to be early morning through mid evening
on the strong winds, with strongest winds noon to 5 pm. It will be
a noticeably cooler day with the cold front pushing through mid-
day west, and early afternoon east. We will probably see midday
high temps for our central and eastern zones, with cooler temps in
the later afternoon hours. There will be some precipitation with
this system too, but it should be focused more over the highlands,
with snow levels starting over 6500 ft pre-front and dropping to
4500 ft post front. Nearly all precip over the lowlands will be
light and liquid. Area mountains look to see only light snow with
max accumulations 1-3 inches, most places closer to 0.5".

The storm exits quickly Sunday night with the work week starting
under a flat ridge that quickly becomes a quasi-zonal flow
pattern. Monday looks dry and cool, with much lighter winds, and
mild afternoon breezes. Tuesday and Wednesday continue dry and
begin marginal warming under the westerly flow pattern aloft.
Daytime mixing will allow for a breezy to mildly windy afternoon
on Tuesday. Wednesday brings yet another windy day ahead of the
next Pacific storm system to arrive Thursday. It's probable that
we will be issuing wind advisories for Wednesday and again
Thursday.

Thursday the Pacific storm passes quickly over the region. GFS
thinks it will be an open trough, EC says a closed low (right
over ELP). That is pretty inconsequential, because the timing is
very similar and so it the precip pattern/potential. This will be
a cooler system, dropping out of the NW, with snow levels down to
desert floors through early afternoon, thanks to a early cold
front passage. Thursday will be our coldest day of the forecast
cycle. That means cold and windy northwest winds for the day.
Precip again looks to be limited by marginal moisture to work with
for the storm. Thus this looks like another low snow event with
lowlands seeing trace to less than an inch, and mountains only
seeing 1-3 inches, due to the fast track of the system across the
region.

Friday the system is gone to the east and we are back under a
broad upper ridge, with dry air back in place. We will see lighter
winds and warmer temperatures for the end of the week and next
weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 436 AM MST Sat Feb 25 2023

VFR conditions to persist through the forecast cycle. Plenty of
high cloud with BKN-OVC 220-250 streaming over out of the SW,
tracking to the NE. Overnight likely SCT150 over areas from KEPZ
and eastward, possibly ISO sprinkles over far east, but mostly dry
all areas. Winds generally light and favoring a southerly fetch in
the 05-12kt range. No VSBY restrictions.

&&

.FIRE WEATHER...
Issued at 232 AM MST Sat Feb 25 2023

Fair, dry, and quite mild today, under a deep southwest flow
pattern aloft. We are one day ahead of another big wind event for
the region. Today we will see plenty of high clouds, with filtered
sunshine. Winds at the surface will be generally light and
favoring southerly. This will add about 3-5 degrees to yesterday's
already warmer than normal temperatures. Today's highs will top
out 7-10 degrees above the daily averages. Wind speeds should fall
in the 5-10 mph range with some afternoon 10-15 mph due to a bit
of mixing and thermal activity. Today will be pretty dry, with
lowland minRH in the teens and mountain minRH in the 20% range.

Sunday brings another powerful wind-generating Pacific storm
system from the west. This upper-level low pressure system will
track W to E across N AZ and NM, passing just north of our area,
and placing us under a strong 125kt jet aloft. With mixing up to
about 11,000 ft msl, we will mix into 55-60kt winds. With a
surface low over E CO and a cold front pushing in from the west we
will support strong surface winds also. Thus we anticipate surface
winds to be sustained in the 40 mph range with gusts over 60 mph.
We will issue a high wind warning for nearly all of the region.
With the front we will see cooler temperatures and a near 20% bump
in minRH on Sunday. Our area mountains will see scattered snow
shower, and our lowlands will see scattered to isolated rain
showers. Snow and rain amounts should stay low, with area
mountains seeing only 0.5" to 3.0" inches of snow. The system
exits Sunday evening. Fire weather conditions will be elevated for
areas to our east, including eastern portions of Hudspeth co.

Monday will be cool, dry, and breezy. Tuesday will bring some
warming, continued dry (with minRH back into the teens), and a
breezy to mildly windy afternoon. Fire weather conditions will be
ELEVATED for for a short duration across portions of the area.
Wednesday is our NEXT WINDY day as we sit a day out from
Thursday's next storm system. MinRH will still be low, but see
some slight gains. Afternoon winds of 25-35 mph will likely put us
in a Wind Advisory. Again, our fire weather concerns will be
elevated, probably falling just short of RFW criteria.

Thursday the second storm system arrives, and quickly moves across
the region, dragging another cold front with it. It should be our
coolest day of the forecast package. Winds will continue strong
and shift from SW to NW behind the advancing front, which looks to
move across the region through the first half of the day. Again we
will see some precipitation chances, but like with the first
storm, amounts of snow look to be low, but also be lower in
elevation across the region.

Friday through next weekend looks fair under a broad ridge of high
pressure. Expect warming and drying with lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  50  65  34 /   0  10  10   0
Sierra Blanca            73  50  69  30 /  10  10  10   0
Las Cruces               73  45  60  29 /   0  10  20   0
Alamogordo               73  45  60  25 /   0  10  20   0
Cloudcroft               52  35  38  18 /   0  10  60  10
Truth or Consequences    69  41  53  26 /   0   0  30   0
Silver City              62  35  44  25 /   0  10  80   0
Deming                   70  39  54  26 /   0  10  30   0
Lordsburg                69  36  50  24 /   0  10  80   0
West El Paso Metro       73  49  63  34 /   0  10  10   0
Dell City                73  46  69  30 /   0  10  10   0
Fort Hancock             80  50  75  32 /   0  10   0   0
Loma Linda               70  48  60  29 /   0  10  10   0
Fabens                   78  48  70  31 /   0  10  10   0
Santa Teresa             71  44  61  30 /   0  10  10   0
White Sands HQ           73  50  60  32 /   0  10  20   0
Jornada Range            70  44  57  26 /   0  10  20   0
Hatch                    71  41  56  25 /   0   0  20   0
Columbus                 71  44  58  30 /   0  10  20   0
Orogrande                73  47  62  27 /   0  10  20   0
Mayhill                  65  42  51  27 /   0   0  20   0
Mescalero                63  38  48  21 /   0  10  70   0
Timberon                 60  37  48  20 /   0  10  20   0
Winston                  63  34  47  22 /   0   0  40   0
Hillsboro                68  38  52  23 /   0   0  40   0
Spaceport                69  40  55  23 /   0   0  30   0
Lake Roberts             61  30  44  18 /   0   0  70   0
Hurley                   66  34  49  23 /   0  10  70   0
Cliff                    70  27  50  15 /  10  10  90   0
Mule Creek               62  32  43  22 /   0  10  90   0
Faywood                  65  38  49  27 /   0   0  40   0
Animas                   70  38  53  25 /   0   0  60   0
Hachita                  72  39  54  25 /   0   0  20   0
Antelope Wells           71  41  54  27 /   0   0  20   0
Cloverdale               63  35  46  28 /   0   0  40   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM to 9 PM MST Sunday for TXZ418-419-
     423-424.

     High Wind Warning from 9 AM Sunday to midnight MST Sunday night
     for TXZ420>422.

NM...High Wind Warning from 9 AM to 9 PM MST Sunday for NMZ402-403-
     406>413.

     Wind Advisory from 9 AM to 9 PM MST Sunday for NMZ401-404-405.

     High Wind Warning from 9 AM Sunday to midnight MST Sunday night
     for NMZ414>417.

&&

14
Hazardous weather outlook, Feb 24, 5:32 AM MST, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
532 AM MST Fri Feb 24 2023

NMZ401>417-TXZ418>424-251245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
532 AM MST Fri Feb 24 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds again on Sunday with gusts up to 65 mph during the
afternoon hours. Strong winds will make driving difficult,
especially for high profile vehicles. Outdoor objects will blow
around and may be damaged if not properly secured. Blowing dust
will reduce visibility, especially along the I-10 corridor and
International Border Sunday afternoon. Light snow showers over
the Gila Wilderness will lead to slick roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:59 AM MSTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra43 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.